Texas, 2022Flash Flood and Damaging Winds in Texas, August 28, 2022
August 28, 2022 · NWS LUB · 3 events in 2 counties and zones
On the afternoon of the 28th, scattered thunderstorms developed over the central and southwestern South Plains within a low level convergence zone from a surface pressure trough. Hot temperatures and well above average moisture levels fueled the development of convection as it slowly moved to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 28th, scattered thunderstorms developed over the central and southwestern South Plains within a low level convergence zone from a surface pressure trough. Hot temperatures and well above average moisture levels fueled the development of convection as it slowly moved to the east. These slow moving storms brought severe wind gusts and widespread flooding to parts of Lubbock and Lynn Counties. These severe winds caused damage within the cities of Lubbock (Lubbock County) and Tahoka (Lynn County), primarily snapping power poles and downing trees and fences. The slow moving nature of the storms combined with the abundant moisture in the atmosphere allowed for extremely heavy rainfall over Lynn County. Several underpasses were flooded along US Highway 87 along with reports of water over the roadway between Tahoka and the Lubbock/Lynn County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 28, 1:47 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 28, 1:47 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
247 PM CDT Sun Aug 28 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 245 PM CDT Sun Aug 28 2022
Isolated to scattered convection is still possible later this
afternoon into the early evening along a surface pressure trough
draped from southwest to northeast over the South Plains. Despite
weak subsidence aloft, the convergence along the surface boundary
may be enough to produce convection and will be able to take
advantage of instability values around 1000 J/kg. A fairly dry sub-
cloud layer will lead to possible downburst winds with the strongest
cores. Precipitable water values on the high side of average will
also contribute to locally heavy rainfall.
An upper level ridge will amplify again over the western CONUS
beginning on Monday as a trough moves out of the Northern Plains
into Canada. We will be left with a relative weakness in the height
fields aloft locally. A sharp shear axis aloft from the
aforementioned trough will extend to the southwest into New Mexico.
A jet max of 50kt or so at 250mb will be located over New Mexico on
Monday afternoon as the base of this shear axis. This will appear to
bring significant amounts of large scale forcing overhead beginning
on Monday afternoon. Strong PV advection at upper levels of the
atmosphere will be approaching the area with this jet max. The best
low level forcing will be near the Texas/New Mexico state line where
a surface pressure trough will set up Monday afternoon. At the same
time, a cold front will be slowly dropping south through the Texas
Panhandle. Therefore, the best overall forcing will be in the
western South Plains where the low level convergence may couple with
the larger scale forcing aloft.
Low level theta-e values will increase ahead of the front/surface
trough on Monday. Higher amounts of low level moisture will allow
for greater instability. Mixed layer instability values will be on
the order of 1500-2000 J/kg at the most conservative estimates which
is fairly high for late August. This air mass will become mostly
uncapped by late in the afternoon as well allowing for possible
convection to develop. Deep layer shear will continue to be weak
bringing into question any organization to convection. Precipitable
water values will remain above average with amounts around 125
percent of normal.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 245 PM CDT Sun Aug 28 2022
By the beginning of the long-term period (late Monday), an upper
high will be centered west of the Four-Corners region, with an upper
low entering the PNW, and an upper trough near the Great Lakes. A
cold front will start to move through the region at the beginning of
the period, increasing chances of precipitation late Monday into
Tuesday. The upper trough to our northeast will dig to the
southeast, and a portion of the trough will rotate around the upper
high to our west. This feature is progged to somewhat stall over
west Texas and could act to keep moisture over the region and allow
for shower and thunderstorm chances going into the latter part of
this week. A question on how widespread this will be is will there
be any low-level focus nearby. Though moist upslope flow could
support additional thunderstorm development during this timeframe.
There is some hint that another cold front could be near the area
next weekend, but it seems pretty weak at this point. GKendrick
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Sun Aug 28 2022
Isolated to scattered thunderstorms may develop late this
afternoon but confidence is low on affecting any TAF site. The
greatest chances will be at KLBB and KPVW with lesser thunder
chances at KCDS. Otherwise, outside of thunderstorm activity, VFR
is expected to prevail.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, Aug 28, 2:07 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
307 AM CDT Sun Aug 28 2022
TXZ021>044-290815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
307 AM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible across portions
of the South Plains, Rolling Plains, and far southern Texas
Panhandle this afternoon and evening. The strongest storms will be
capable of producing wind gusts up to 65 mph and brief heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue through the week. The strongest
storms will be capable of producing localized flooding due to heavy
rainfall as well as a few strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 28, 3:51 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
451 PM CDT Sun Aug 28 2022
TXZ035-282215-
Lubbock TX-
451 PM CDT Sun Aug 28 2022
...Strong thunderstorm outflow winds will impact portions of central
Lubbock County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm
outflow 4 miles northwest of Texas Tech University, or 5 miles
northwest of Lubbock, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport, Texas
Tech University, Downtown Lubbock, Lubbock South Plains Mall, Reese
Center, New Deal and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3354 10202 3372 10202 3376 10176 3347 10177
TIME...MOT...LOC 2150Z 270DEG 21KT 3364 10193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
26Special weather statement, Aug 28, 4:35 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
535 PM CDT Sun Aug 28 2022
TXZ035-282300-
Lubbock TX-
535 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of central Lubbock
County through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downtown Lubbock, or near Lubbock, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lubbock, Wolfforth, Lubbock International Airport, Texas Tech
University, Downtown Lubbock, Lubbock South Plains Mall, Woodrow,
Buffalo Springs and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 10204 3371 10197 3370 10171 3345 10170
TIME...MOT...LOC 2235Z 265DEG 33KT 3356 10183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
26Thunderstorm Wind, Lubbock
- When
- August 28, 4:35 PM CST
- Where
- Lubbock County, 2.42 mi SW of Lubbock to 6 mi E of New Deal
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.552, -101.875
A thunderstorm that moved over central Lubbock County produced widespread damage across the central portion of the city of Lubbock. Multiple power poles were snapped along with downed trees and fences. At the same time, a wind gust to 58 mph was reported by a Texas Tech University West Texas mesonet site near New Deal at 1635 CST.
Flash Flood, Lynn
- When
- August 28, 5:30 PM CST to 8:30 PM CST
- Where
- Lynn County, 6.02 mi NE of New Home to 6.47 mi N of Wilson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.389, -101.856
Numerous reports were received of widespread flooding along US Highway 87 from the Lubbock/Lynn County Line into Tahoka. An estimated two to four inches of rain fell within an hour causing flooding. A rain gage in Tahoka reported a rainfall total of 3.50 inches.
Thunderstorm Wind, Lynn
- When
- August 28, 6:29 PM CST
- Where
- Lynn County, Tahoka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.180, -101.780
An NWS cooperative weather observer in Tahoka relayed photographs of wind damage to trees, fences, and power poles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, August 28, 20221 in hail · 5 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, August 28, 202252 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044342, 1044344, 1044343.